Ohio, 2005

Heavy Snow in Ohio, December 1 to 2, 2005

December 1 to 2, 2005 · NWS CLE · 5 events in 5 counties and zones

Low pressure and an associated cold front moved east across the region on December 1st. Cold air filtered into Northeast Ohio behind this front and caused lake effect snow showers to develop late in the afternoon of the 1st.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$340,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Low pressure and an associated cold front moved east across the region on December 1st. Cold air filtered into Northeast Ohio behind this front and caused lake effect snow showers to develop late in the afternoon of the 1st. The snow remained light through the evening hours with accumulations generally less than an inch through midnight. The snow intensfied during the morning hours of the 2nd. Visibilities at times were less than one half mile with snowfall rates in excess of an inch per. The snow tapered to flurries during the evening hours of the 2nd and ended altogether around midnight. Snowfall totals from eastern Cuyahoga County eastward through the snowbelt were generally 8 to 16 inches with localized higher amounts. A peak total of 21 inches was reported at Hartsgrove in Ashtabula County with 20 inches in Hambden Township in Geauga County and 17 inches reported at Pepper Pike in Cuyahoga County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Dec 1, 2:40 PM EST, 20 minutes earlier.

Area forecast discussion, Dec 1, 2:40 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
240 PM EST THU DEC 1 2005

.SHORT TERM (TNGT THRU FRI NGT)...
MODELS HAVE BEEN SHOWING GOOD CONSISTENCY AND DECISIONS HAVE BEEN
MADE.  THINGS LOOKING GOOD FOR A DECENT LAKE EFFECT EVENT AND HAVE
HOISTED WARNINGS FOR FAR NE OHIO AND NW PA FOR LATE TGNT THRU FRI
NGT.  THIS MAY BE A LTTL CONFUSING SINCE LIGHT SYNOPTIC SN WL FALL
MUCH OF THE EVENING IN THE WARNING AREA.  HOWEVER..MAIN CONCERN IS
LE ACTIVITY THAT WILL GET GOING LATE TGNT.  MODEL SOUNDINGS SHOWING
DECENT MOISTURE AND GOOD FETCH WITH GOOD UVV IN SNOW GROWTH REGION.
MAIN CONCERNS ARE SLIGHT DIRECTIONAL SHEAR AND LONGEVITY OF
ACTIVITY.  WL OBVIOUSLY TAKE A FEW HOURS TO GET ACTIVITY GOING AND
WINDS FORECAST TO VARY A LTTL DURING EVENT.  THIS COULD CAUSE BANDS
TO DIMINISH AND THEN SHIFT SLIGHTLY SPREADING ACCUMS AROUND.  AT ANY
RATE SHOULD BE ABLE TO GET 6 INCHES IN 12 HRS AND CONFIDENT WITH
WARNING.  DRIER AIR PROGGED TO MOVE IN FROM THE W FRI EVE.  AT SAME
TIME BUFKIT SOUNDINGS SHOW LOWERING INVERSION.  BOUNDARY LAYER WINDS
NOW NOT FORECAST TO BECOME SWLY TIL AFT MID ON FRI SO WL LIKELY NOT
SEE A BIG DECREASE IN ACTIVITY TIL LATE TMRW NIGHT.  ACCUMS SIMILAR
TO WHAT WAS EXPECTED BEFORE WITH 6 TO 12 INCHES MOST AREAS WITH
LOCALLY HIGHER AMOUNTS POSSIBLE.

ELSEWHERE SYNOPTIC SN SHOULD END THIS EVE WITH CHC OF SHSN ACRS
AREAS ADJACENT TO WARNING AREA.  COULD SEE ACCUMS OF AN INCH OR
POSSIBLITY TWO MOST AREAS.  LTTL CONCERNED ABOUT ERN CUYAHOGA COUNTY
WITH WLY FETCH.  MAY EVENTUALLY NEED AN ADVISORY THIS ZONE BUT WL
LET EVE AND MID CREWS DEAL WITH THAT AS SHSN DEVELOPS.

TEMPS WL RMN WELL BELOW NORMAL NEXT COUPLE OF DAYS AND GUID SEEMS TO
BE HANDLING THIS WELL.

&&

.LONG TERM (SAT THRU WED)...
PATTERN WL KEEP TEMPS BLO NORMAL THRU THE END OF THE PD.  ALSO
APPEARS THERE COULD BE QUITE A BIT OF WET WEATHER WITH PERSISTENT
COLD FLOW ACROSS LERI.  DETAILS OF COURSE ARE A CHALLENGE AS THEY
ALWAYS ARE..ESPECIALLY THIS TIME OF YEAR.  NOT SURE HOW MUCH
MOISTURE WL FIND IT/S WAY INTO ERN OH AND NW PA AS SFC LOW MOVES UP
THE E COAST. CONSENSUS SUGGESTS THAT GFS APPEARS TO BE A LTTL
OVERDONE WITH THIS FEATURE...BUT ENSEMBLES DO SUGGEST SUM SORT OF E
COAST DEVELOPMENT.  AT ANY RATE...FLOW ACROSS LERI COMBINED WITH
MOIST FROM THE E WL COMBINE TO PRODUCE AT LEAST SCT SHSN E OF KCLE.
850 MB TEMPS WL RMN IN THAT NEG 12 TO 15 DEG RANGE FOR MUCH OF THE
PERIOD.  WRN PORTIONS OF FCST AREA COULD SEE SUM DRY WX FIRST HALF
OF THE WEEKEND BUT ERN AREAS WL SEE AT LEAST CHC POPS INTO WED.
RIGHT NOW IT APPEARS RIDGE WL BLD IN ENUF LATE WED TO ALLOW DRIER TO
WORK IN AND FINALLY END TO PRECIP THREAT.  WILL STRUGGLE TO GET
ABOVE FREEZING FOR HI TEMPS ANY OF THE DAYS FROM SAT THRU WED.
WINTER HAS ARRIVED.

&&

.AVIATION (18Z-18Z)...
LOW PRESSURE OVER INDIANA MOVES EAST INTO THE AREA AND WEAKENS THIS
AFTERNOON. AREA SNOW ASSOCIATED WITH AND MID LEVEL S/W WILL SPREAD
ACROSS THE CWA THIS AFTERNOON AND EVNG. CIGS AND VSBYS WERE ALREADY
DROPING TO IFR FAR W...GNERALLY VFR VSBYS AND MVFR CIGS ELSW. IFR
CIGS AND VSBY WILL SPREAD ACROSS THE AREA BY LATE AFTERNOON AND
SHOULD LAST ABOUT 3 TO 5 HOURS THEN BACK TO MVFR AFTERWARDS. THE
SNOW SHOULD THEN END MOST PLACES BUT THEN LAKE EFFECT SNOW WILL KICK
IN CLE AND YNG AND ESPECILLY ERI WITH AT LEAST OCCASIONAL IFR CONDS
IN THE HEAVIER SNOW SHOWERS.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE. LAKE EFFECT SNOW WARNING NE OH LATE TONIGHT THROUGH
FRIDAY NIGHT
.PA...NONE. LAKE EFFECT SNOW WARNING LATE TONIGHT THROUGH FRIDAY
NIGHT.

&&

SHORT TERM...KUBINA
LONG TERM...KUBINA
AVIATION...WCR
Hazardous weather outlook, Dec 1, 6:26 AM EST, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
626 AM EST THU DEC 1 2005

OHZ003-006>010-017>023-027>033-036>038-047-021130-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE-LORAIN-HANCOCK-SENECA-HURON-
MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-
WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
626 AM EST THU DEC 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

OHZ011>014-089-PAZ001>003-021130-
CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD-
626 AM EST THU DEC 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST OHIO
AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

LAKE EFFECT SNOW SHOWERS ARE EXPECTED TO DEVELOP TONIGHT.
DEPENDING ON THE EXACT WIND DIRECTION...SIGNIFICANT LOCAL
ACCUMULATIONS ARE POSSIBLE IN THE TRADITIONAL LAKE EFFECT AREAS OF
NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LAKE EFFECT SNOW SHOWERS ARE EXPECTED CONTINUE FRIDAY THROUGH
FRIDAY NIGHT. ADDITIONAL ACCUMULATIONS ARE POSSIBLE IN THE
TRADITIONAL LAKE EFFECT AREAS OF NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LEZ142>149-162>169-021130-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-
626 AM EST THU DEC 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

WEST WINDS WILL INCREASE TO 15 TO 25 KNOTS TONIGHT BUILDING WAVES
TO 5 TO 7 FEET. THIS WILL PRESENT A HAZARD TO SMALL CRAFT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

GALES ARE POSSIBLE ON LAKE ERIE FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Ashtabula

When
December 1, 3:00 PM EST to December 2, 8:00 PM EST
Where
Ashtabula forecast zone
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
41.896, -80.759 (the zone’s center; the record gives no point)

Heavy Snow, Cuyahoga

When
December 1, 3:00 PM EST to December 2, 8:00 PM EST
Where
Cuyahoga forecast zone
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
41.479, -81.678 (the zone’s center; the record gives no point)

Heavy Snow, Geauga

When
December 1, 3:00 PM EST to December 2, 8:00 PM EST
Where
Geauga forecast zone
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
41.500, -81.179 (the zone’s center; the record gives no point)

Heavy Snow, Lake

When
December 1, 3:00 PM EST to December 2, 8:00 PM EST
Where
Lake forecast zone
Property damage
$40,000
Reported by
TRAINED SPOTTER
Coordinates
41.714, -81.245 (the zone’s center; the record gives no point)

Heavy Snow, Trumbull

When
December 1, 3:00 PM EST to December 2, 8:00 PM EST
Where
Trumbull forecast zone
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
41.317, -80.761 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482670, 5482671, 5482672, 5482965, 5483456.